Coagulation

Avoid COVID-19 vaccination for patients with HIT-like clotting disorder: ATAGI


The Australian Technical Advisory Group on Immunisation (ATAGI) now recommends deferring vaccination with any COVID-19 vaccine for people who have a history of cerebral venous sinus thrombosis (CVST) or heparin induced thrombocytopenia (HIT).

“A HIT-like mechanism is being investigated as a potential, but unconfirmed, pathway to CVST post COVID-19 vaccination,” it said in a statement released on 25 March.

“This is until further information from ongoing investigations in Europe is available and is only a precautionary measure,” it said in a statement that emphasised it was not known whether this condition is linked to vaccination.

Meanwhile, more details of the vaccine-related thrombotic events resembling HIT have been published by researchers from Germany and Austria.

Their new study of nine patients is a preprint, and has not yet been peer reviewed. The authors, led by Dr Andreas Greinacher, of Universitätsmedizin Greifswald, suggest naming the novel disorder vaccine-induced prothrombotic immune thrombocytopenia, or VIPIT, to differentiate it from heparin-induced thrombocytopenia (HIT).

The nine patients in question were vaccinated with AstraZeneca’s AZD1222 vaccine and presented with thrombosis between 4 and 16 days afterward. Eight of them were female, and the median age was 36 (range, 22 to 49).

Seven of the patients had cerebral venous thrombosis, one had pulmonary embolism, and one had splanchnic vein thrombosis and cerebral venous thrombosis. Four of the patients died.

None of the patients had received heparin prior to symptom onset. All four of the patients who died were strongly positive for platelet-activating antibodies directed against platelet factor 4 (PF4). They also tested strongly positive in a platelet activation assay in the presence of PF4 independently of heparin. None of the samples from 20 control individuals vaccinated with AZD1222 with no symptoms caused platelet activation.

The disorder resembled heparin-induced thrombocytopenia, the authors wrote, noting that it has been recognised in recent years that triggers other than heparin can cause such a disorder. Given that one patient in the study showed strong platelet activation in the presence of heparin, they recommended treatment of this disorder with non-heparin anticoagulants such as rivaroxaban or apixaban.

“Clinicians should be aware that onset of (venous or arterial) thrombosis particularly at unusual sites such as in the brain or abdomen and thrombocytopenia beginning approximately 5 to 14 days after vaccination can represent a rare adverse event,” the authors wrote.

Enzyme-immunoassays are widely available to test for heparin-induced thrombocytopenia, but without any clear clinical symptoms of new thrombosis and/or thrombocytopenia no such testing is needed, they added.

At this point, the incidence of VIPIT remains somewhat unclear, with estimates ranging from one case per 100,000 people vaccinated up to one per one million people vaccinated, they said.

The emergence of VIPIT has begun to have an effect on vaccine rollouts. In Canada, the National Advisory Committee on Immunization (NACI) has recommended that the AstraZeneca vaccine should not be used in adults under the age of 55 due to VIPIT; the NACI recommendation notes that no such disorder has been observed with the mRNA vaccines produced by Pfizer/BioNTech and Moderna.

Similarly in Germany, health authorities have agreed to restrict the use of AstraZeneca vaccine in people under 60, limiting it to high risk individuals at the discretion of the doctor.

Several authors report receiving grants, personal fees, and other support from several pharmaceutical companies, including Pfizer, which markets one of the other currently approved COVID-19 vaccines.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic